FDA is alerting healthcare professionals about new safety warnings for Chantix (varenicline), a drug used to help people stop smoking.
Chantix has been linked to serious neuropsychiatric problems, including changes in behavior, agitation, depressed mood, suicidal ideation and suicide. The drug may cause an existing psychiatric illness to worsen, or an old psychiatric illness to recur. The symptoms may occur even after the drug is discontinued.
People who are trying to give up smoking often experience mood swings, irritability and other changes in behavior. But as the reports accumulate, it becomes clearer that there is a link with the drug. For example, some of the patients who experienced these psychiatric symptoms hadn't actually quit smoking.
Physicians and patients have to make an informed decision about whether Chantix is suitable, but in order to do that, it's important that they exchange some important information. For example, physicians should inquire about past psychiatric illnesses before they prescribe Chantix, and patients should be educated to volunteer this information. The premarketing studies of Chantix did not include patients with serious psychiatric illnesses, so the safety of Chantix in these patients hasn't been established.
It is also important for everyone involved in the patient's care (including family members and caregivers) to be vigilant about changes in mood and behavior during the treatment. Things to watch out for include anxiety, nervousness, depressed mood, vivid or unusual dreams, and thinking about or attempting suicide. These changes should be immediately reported to the physician.
Patients should also know that the drug may impair their ability to drive or operate heavy machinery.
To help educate patients about all of these issues, FDA is working with Pfizer, the manufacturer of Chantix, to develop a Medication Guide that will be dispensed with each prescription.
FDA MedWatch Safety Alert. Varenicline (marketed as Chantix). February 1, 2008.